Shilpa Grover, MD; Matthew J. Hamilton , MD; David L. Carr-Locke MD, FRCP, FACG, FASGE Series Editor: David L. Carr-Locke MD, FRCP, FACG, FASGE

Disclosures

May 29, 2007

Introduction and Case Report

Clostridium difficile is the leading infectious cause of nosocomial diarrhea.[1] There has been an increase in the incidence of refractory and recurrent C difficile-associated disease (CDAD) over the past decade.[2] We report the case of a patient with refractory C difficile disease and offer a brief review of current and emerging therapeutic options in this setting.

A 44-year-old woman with a history of multiple complicated urinary tract infections requiring intermittent hospitalization over the previous year was transferred to our institution with anasarca and bloody diarrhea.

Her medical history was significant for type 2 diabetes mellitus, morbid obesity, congestive heart failure, and severe pulmonary hypertension. Two months earlier, the patient had been treated sequentially with levofloxacin, ceftriaxone, and amoxicillin and clavulanic acid for an Escherichia coli urinary tract infection. Eight weeks after this antibiotic treatment, while at a rehabilitation center, frequent watery diarrhea developed, with approximately 15 watery bowel movements per day mixed with blood. She denied any associated fevers at the time, but had cramping and lower abdominal pain. Stool culture results and microscopy for ova and parasites were negative. Stool enzyme immunoassay (EIA) for C difficile was positive. Treatment with oral metronidazole was initiated; however, her diarrhea persisted after 6 days of treatment and she was admitted to an outside hospital for management.

At this outside hospital, laboratory evaluation revealed the following: white blood cell count, 16,000 cells/mm3; hemoglobin level, 10 g/dL with a mean corpuscular volume of 83 mcm3; and platelet count, 361,000 cells/mm3. Analysis of a peripheral blood smear showed 7% band forms, 10% monocytes, and 83% nucleated red blood cells. Electrolyte levels were normal, except for blood urea nitrogen (36 mg/dL) and creatinine (3.9 mg/dL). Serum chemical analysis was normal except for an albumin level of 2.7 g/dL. Treatment with oral vancomycin was initiated and oral metronidazole was continued. The patient's diarrhea persisted, now 3 weeks after initiation of treatment. She began to develop worsening pulmonary edema and anasarca. She was transferred to our institution for further management.

Oral vancomycin was continued and treatment with intravenous metronidazole was initiated. Laboratory evaluation revealed an increase in leukocytosis, with a white blood cell count of 23,000 cells/mm3. Computed tomography (CT) scan of the abdomen revealed anasarca and diffuse thickening of the colon (not shown). There was no evidence of megacolon or abscess.


Readers are encouraged to respond to the author at mjhamilton@partners.org or to Paul Blumenthal, MD, Deputy Editor of MedGenMed, for the editor's eyes only or for possible publication via email: pblumen@stanford.edu

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....